Hail, Monroe
- When
- August 3, 7:01 PM EST
- Where
- Monroe County, Long Pond
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.050, -75.470
Nickel size hail fell near the Pocono Raceway in Tunkhannock Township.
A cold front that was approaching northern Pennsylvania from the Saint Lawrence River Valley initiated severe thunderstorms northwest of the state. These storms maintained their severity as they moved through the Poconos during the evening of the 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A cold front that was approaching northern Pennsylvania from the Saint Lawrence River Valley initiated severe thunderstorms northwest of the state. These storms maintained their severity as they moved through the Poconos during the evening of the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 3, 2:30 PM EST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 PM EDT FRI AUG 3 2007 .SYNOPSIS... A WEAK FRONT WILL CROSS THE AREA TONIGHT AND THEN WASH OUT AS IT MOVES ACROSS THE LOWER DELAWARE VALLEY AND SOUTHERN NEW JERSEY SATURDAY. HIGH PRESSURE WITH DRIER AIR WILL BUILD IN FROM THE NORTH ON SATURDAY, BUT TEMPERATURES WILL REMAIN VERY WARM TO HOT ACROSS THE AREA. FAIR WEATHER SHOULD LAST INTO SUNDAY, BUT AN APPROACHING WARM FRONT MAY BRING SOME CLOUDS TO THE REGION LATER SUNDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... THE REGIONAL RADAR GRAPHIC SHOWS SCATTERED THUNDERSTORMS DEVELOPING IN THE HOT AND HUMID AIR MASS AHEAD OF THE APPROACHING FRONT. THE FRONT SHOWS UP WELL LINING UP FROM NE NY STATE AND IT EXTENDS SW INTO WESTERN PA. HIGH CAPES AND SLOW MOVEMENT TO THE STORMS MAY BRING SOME LOCALIZED FLOODING WITH ANY THUNDERSTORM TONIGHT. THE AREAL COVERAGE OF THE RAINS WILL NOT BE GREAT SO THEREFORE I WILL KEEP ONLY CHC POPS IN FOR OUR AREA THROUGH THE EVENING, IGNORING THE POPS OFFERED BY MET AND MAV. THE FRONT IS WEAKENING AND WILL SLOWLY DIE OUT AS IT APPROACHES THE MASON-DIXON LINE SATURDAY AFTERNOON. SOMEWHAT DRIER AIR WILL FILTER IN ACROSS THE AREA BEHIND THE FRONT. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... THE SHORT TERM PART OF THE FORECAST WILL BE DRY FOR THE MOST PAST. I HAVE DECIDED TO WRITE IN SOME CHC POPS ACROSS THE DELMARVA FOR SATURDAY AFTERNOON WITH SOME RESIDUAL CAPE AND LOW LEVEL MOISTURE STILL IN PLACE. THIS WILL NOT GET SWEPT AWAY SINCE THE FRONT WILL NOT MOVE THROUGH THOSE AREAS UNTIL LATER IN THE DAY. CAPE VALUES BY AFTERNOON WILL BE IN THE 1000 TO 2000 J/KG RANGE AND ITS POSSIBLE THAT A SEA BREEZE MAY TOUCH OFF SOME ACTIVITY. SFC WINDS WILL SWITCH AROUND TO NE THEN E FROM SAT NIGHT THROUGH SUNDAY AS A SFC HIGH MOVES BY TO THE NORTH. THE FLOW OFF THE OCEAN WILL LIKELY KEEP THINGS MORE STABLE FOR SUNDAY. THIS, ALONG WITH THE FACT THAT UPPER HEIGHTS WILL RIDGE ACROSS THE AREA ON SUNDAY, HAVE LED ME TO NOT INCLUDE ANY SHOWERS IN THE FCST FOR SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... HPC GRAPHICS DEPICT A WAVY FRONTAL ZONE WHICH WILL MEANDER ACROSS THE AREA FOR MUCH OF THE EXTENDED PERIOD. ITS DIFFICULT TO PIN DOWN EXACTLY WHICH TIMES WILL HAVE THE GREATEST CHANCES FOR SHOWERS AND THUNDERSTORMS. IT LOOKS LIKE THE FIRST WARM FRONT APPROACH SUNDAY NIGHT WILL BE ACCOMPANIED BY SCATTERED ACTIVITY ACROSS THE REGION, SO POPS HAVE BEEN BUMPED UPWARD INTO THE CHC CATEGORY WITH THIS PACKAGE. THE POPS FOR THE AFTERNOON EARLY EVENING PERIODS OF MONDAY AND TUESDAY WERE RAISED TOO AS THE FRONT AND DAYTIME HEATING SHOULD PRODUCE AT LEAST SOME ACTIVITY ACROSS THE AREA. SLIGHT CHC POPS WERE PAINTED FOR THE REMAINDER OF THE EXTENDED PERIOD FOR NOW. TEMPERATURES WILL BE SEASONABLY WARM FOR THE EXTENDED TIME FRAME AND IT WILL BE FAIRLY HUMID TOO. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AT 3:00 PM, THERE WERE FEW TO SCATTERED CUMULUS OVER OUR FORECAST AREA WITH SOME CONVECTION UP IN THE POCONOS AND ALSO TO OUR WEST SOUTHWEST NEAR BALTIMORE. WERE EXPECTING ADDITIONAL SHOWER AND TSTM ACTIVITY TO DEVELOP IN OUR REGION DURING THE BALANCE OF THE AFTERNOON INTO THE EARLY EVENING. THE ACTIVITY SHOULD REMAIN ISOLATED TO SCATTERED. AS A RESULT, WEVE SIMPLY INDICATED CUMULONIMBUS IN OUR TAFS. AFTER SUNSET, THE PRECIP AND THE CUMULUS SHOULD BEGIN TO DISSIPATE. FOR EARLY SATURDAY MORNING, WEVE INDICATED MVFR VSBY VALUES AT KRDG, KABE, KTTN, KMIV AND KACY. IN THE PERIOD FROM SATURDAY THROUGH WEDNESDAY, THERE MAY BE ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY, MAINLY DURING THE AFTERNOON AND EVENING HOURS EACH DAY. A FRONTAL BOUNDARY IS FORECAST TO DROP DOWN THROUGH THE FORECAST AREA ON SATURDAY NIGHT THEN IT SHOULD RETURN TO THE NORTH ON SUNDAY NIGHT. OTHERWISE, THERE WILL BE A CONTINUATION OF THE HEAT AND HUMIDITY, WITH LATE NIGHT AND EARLY MORNING VISIBILITY RESTRICTIONS POSSIBLE EACH DAY. && .MARINE... HIGH PRESSURE LOCATED OVER THE ATLANTIC WILL CONTINUE TO INFLUENCE THE REGION INTO SATURDAY WITH A BROAD SOUTHERLY FLOW. A WEAK FRONTAL BOUNDARY IS FORECAST TO APPROACH FROM THE NORTHWEST AND IT SHOULD REACH THE COASTAL WATERS OF NEW JERSEY AND DELAWARE ON SATURDAY NIGHT. THE WIND IS EXPECTED TO VEER AROUND TO THE NORTHWEST LATE ON SATURDAY NIGHT, THEN TO THE EAST THEN SOUTHEAST ON SUNDAY. THE FRONTAL BOUNDARY IS FORECAST TO RETURN TO THE NORTH ON SUNDAY NIGHT WITH SOUTHERLY WINDS AGAIN ANTICIPATED FOR THE FIRST HALF OF THE NEW WEEK. WIND SPEEDS SHOULD REMAIN BELOW 15 KNOTS THROUGH MUCH OF THE PERIOD, WITH WAVES ON THE OCEAN WATERS STAYING IN THE 2 TO 4 FOOT RANGE. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...PO NEAR TERM...PO SHORT TERM...PO LONG TERM...PO AVIATION...DI MARINE...DI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 AM EDT FRI AUG 3 2007 DEZ001-MDZ008-NJZ001-007>010-012>020-026-PAZ054-055-060>062-067>071- 040900- NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-CARBON-MONROE-BERKS- LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 415 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EARLY TONIGHT. HIGH TEMPERATURES TODAY WILL BE IN THE LOWER AND MID 90S, AND MAXIMUM HEAT INDICES WILL BE IN THE MID 90S. TEMPERATURES AND HEAT INDICES WILL BE SLIGHTLY LOWER OVER HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT WEATHER WILL CONTINUE SATURDAY AND INTO EARLY NEXT WEEK. HIGH TEMPERATURES SATURDAY ARE FORECAST TO BE AROUND 90 TO 95, WITH MAXIMUM HEAT INDICES IN THE MID 90S. HIGH TEMPERATURES FOR THE REMAINDER OF THE PERIOD WILL BE AROUND 90 OR IN THE LOWER 90S. AGAIN, TEMPERATURES AND HEAT INDICES WILL BE SLIGHTLY LOWER OVER HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002>004-MDZ012-015-019-020-NJZ021>025-027-040900- KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON- 415 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS EARLY TONIGHT. HIGH TEMPERATURES TODAY WILL BE IN THE LOWER 90S, AND MAXIMUM HEAT INDICES WILL BE IN THE LOWER AND MID 90S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. HOT WEATHER WILL CONTINUE INTO EARLY NEXT WEEK. HIGH TEMPERATURES ARE FORECAST TO BE AROUND 90 OR IN THE LOWER 90S, WITH MAXIMUM HEAT INDICES IN THE LOWER AND MID 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-040900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 415 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORM EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 PM EDT FRI AUG 3 2007 DEZ003-004-032030- DELAWARE BEACHES-INLAND SUSSEX- 330 PM EDT FRI AUG 3 2007 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUSSEX COUNTY INCLUDING PORTIONS OF THE DELAWARE BEACHES... AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LONG NECK...MOVING VERY SLOWLY. THE THUNDERSTORM WILL BE NEAR DEWEY BEACH AND REHOBOTH BEACH THROUGH 415 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: GORSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 458 PM EDT FRI AUG 3 2007 PAZ054-032200- CARBON- 458 PM EDT FRI AUG 3 2007 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARBON COUNTY... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES SOUTHEAST OF WILKES-BARRE...MOVING SLOWLY TO THE EAST. THE THUNDERSTORM WILL BE NEAR CHRISTMANS AROUND 505 PM AND ALBRIGHTSVILLE AROUND 520 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING WITH THIS STORM. FORECASTER: GORSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 618 PM EDT FRI AUG 3 2007 NJZ001-007-PAZ054-055-062-040115- CARBON-MONROE-NORTHAMPTON-SUSSEX-WARREN- 618 PM EDT FRI AUG 3 2007 SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS EVENING. ALTHOUGH NATIONAL WEATHER SERVICE DOPPLER RADAR HAS SHOWN A WEAKENING TREND DURING THE PAST HOUR, THERE IS STILL THE POSSIBILITY FOR ONE OR TWO ISOLATED STRONG THUNDERSTORMS. THESE STORMS MAY BE ACCOMPANIED BY GUSTY WINDS, SMALL HAIL, BRIEF HEAVY RAIN, AND DANGEROUS CLOUD TO GROUND LIGHTNING. RPW
The Binghamton radar (KBGM), 135 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail fell near the Pocono Raceway in Tunkhannock Township.
A severe thunderstorm knocked down several medium to large tree limbs in Smithfield Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54237, 54238.